Weighted regularization for composite materials in electromagnetism
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 1, p. 75-108

In this paper, a weighted regularization method for the time-harmonic Maxwell equations with perfect conducting or impedance boundary condition in composite materials is presented. The computational domain Ω is the union of polygonal or polyhedral subdomains made of different materials. As a result, the electromagnetic field presents singularities near geometric singularities, which are the interior and exterior edges and corners. The variational formulation of the weighted regularized problem is given on the subspace of (𝐜𝐮𝐫𝐥;Ω) whose fields 𝐮 satisfy w α div (ε𝐮) L2(Ω) and have vanishing tangential trace or tangential trace in L2(Ω). The weight function w(𝐱) is equivalent to the distance of 𝐱 to the geometric singularities and the minimal weight parameter α is given in terms of the singular exponents of a scalar transmission problem. A density result is proven that guarantees the approximability of the solution field by piecewise regular fields. Numerical results for the discretization of the source problem by means of Lagrange Finite Elements of type P1 and P2 are given on uniform and appropriately refined two-dimensional meshes. The performance of the method in the case of eigenvalue problems is addressed.

DOI : https://doi.org/10.1051/m2an/2009041
Classification:  78M10,  65N30,  78A48
Keywords: Maxwell's equations, interface problem, singularities of solutions, density results, weighted regularization
@article{M2AN_2010__44_1_75_0,
     author = {Ciarlet Jr., Patrick and Lef\`evre, Fran\c cois and Lohrengel, St\'ephanie and Nicaise, Serge},
     title = {Weighted regularization for composite materials in electromagnetism},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {44},
     number = {1},
     year = {2010},
     pages = {75-108},
     doi = {10.1051/m2an/2009041},
     zbl = {1192.78039},
     mrnumber = {2647754},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2010__44_1_75_0}
}
Ciarlet Jr., Patrick; Lefèvre, François; Lohrengel, Stéphanie; Nicaise, Serge. Weighted regularization for composite materials in electromagnetism. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 1, pp. 75-108. doi : 10.1051/m2an/2009041. http://www.numdam.org/item/M2AN_2010__44_1_75_0/

[1] C. Amrouche, C. Bernardi, M. Dauge and V. Girault, Vector potentials in three-dimensional non-smooth domains. Math. Meth. Appl. Sci. 21 (1998) 823-864. | Zbl 0914.35094

[2] F. Assous, P. Degond, E. Heintzé, P.-A. Raviart and J. Segré, On a finite element method for solving the three-dimensional Maxwell equations. J. Comput. Phys. 109 (1993) 222-237. | Zbl 0795.65087

[3] F. Assous, P. Degond and J. Segré, Numerical approximation of the Maxwell equations in inhomogeneous media by a P1 conforming finite element method. J. Comput. Phys. 128 (1996) 363-380. | Zbl 0862.65077

[4] F. Assous, P. Ciarlet Jr. and E. Sonnendrücker, Resolution of the Maxwell equations in a domain with reentrant corners. Math. Mod. Num. Anal. 32 (1998) 359-389. | Numdam | Zbl 0924.65111

[5] F. Assous, P. Ciarlet Jr., P.-A. Raviart and E. Sonnendrücker, A characterization of the singular part of the solution to Maxwell's equations in a polyhedral domain. Math. Meth. Appl. Sci. 22 (1999) 485-499. | Zbl 0931.35169

[6] F. Assous, P. Ciarlet Jr. and J. Segré, Numerical solution to the time-dependent Maxwell equations in two-dimensional singular domains: the singular complement method. J. Comput. Phys. 161 (2000) 218-249. | Zbl 1007.78014

[7] M. Birman and M. Solomyak, L2-theory of the Maxwell operator in arbitrary domains. Russ. Math. Surv. 42 (1987) 75-96. | Zbl 0653.35075

[8] M. Birman and M. Solomyak, On the main singularities of the electric component of the electro-magnetic field in regions with screens. St. Petersbg. Math. J. 5 (1993) 125-139. | Zbl 0804.35127

[9] D. Boffi, F. Brezzi and L. Gastaldi, On the convergence of eigenvalues for mixed formulations. Annali Sc. Norm. Sup. Pisa Cl. Sci. 25 (1997) 131-154. | Numdam | Zbl 1003.65052

[10] A.-S. Bonnet-Ben Dhia, C. Hazard and S. Lohrengel, A singular field method for the solution of Maxwell's equations in polyhedral domains. SIAM J. Appl. Math. 59 (1999) 2028-2044. | Zbl 0933.78007

[11] A. Buffa, P. Ciarlet Jr. and E. Jamelot, Solving electromagnetic eigenvalue problems in polyhedral domains. Numer. Math. 113 (2009) 497-518. | Zbl 1180.78048

[12] P. Ciarlet Jr., Augmented formulations for solving Maxwell equations. Comp. Meth. Appl. Mech. Eng. 194 (2005) 559-586. | Zbl 1063.78018

[13] P. Ciarlet Jr. and G. Hechme, Computing electromagnetic eigenmodes with continuous Galerkin approximations. Comp. Meth. Appl. Mech. Eng. 198 (2008) 358-365. | Zbl 1194.78053

[14] P. Ciarlet Jr. and G. Hechme, Mixed, augmented variational formulations for Maxwell's equations: Numerical analysis via the macroelement technique. Numer. Math. (Submitted).

[15] P. Ciarlet Jr., C. Hazard and S. Lohrengel, Les équations de Maxwell dans un polyèdre : un résultat de densité. C. R. Acad. Sci. Paris, Ser. I 326 (1998) 1305-1310. | Zbl 0915.35099

[16] M. Costabel and M. Dauge, Un résultat de densité pour les équations de Maxwell régularisées dans un domaine lipschitzien. C. R. Acad. Sci. Paris, Ser. I 327 (1998) 849-854. | Zbl 0921.35169

[17] M. Costabel and M. Dauge, Singularities of electromagnetic fields in polyhedral domains. Arch. Rational Mech. Anal. 151 (2000) 221-276. | Zbl 0968.35113

[18] M. Costabel and M. Dauge, Weighted regularization of Maxwell's equations in polyhedral domains. Numer. Math. 93 (2002) 239-277. | Zbl 1019.78009

[19] M. Costabel, M. Dauge and S. Nicaise, Singularities of Maxwell interface problems. ESAIM: M2AN 33 (1999) 627-649. | Numdam | Zbl 0937.78003

[20] M. Dauge, Benchmark computations for Maxwell equations for the approximation of highly singular solutions. (2004). See Monique Dauge's personal web page at the location http://perso.univ-rennes1.fr/monique.dauge/core/index.html

[21] P. Fernandes and G. Gilardi, Magnetostatic and electrostatic problems in inhomogeneous anisotropic media with irregular boundary and mixed boundary conditions. Math. Models Meth. Appl. Sci. 7 (1997) 957-991. | Zbl 0910.35123

[22] P. Grisvard, Edge behaviour of the solution of an elliptic problem. Math. Nachr. 132 (1987) 281-299. | Zbl 0639.35008

[23] P. Grisvard, Singularities in boundary value problems, RMA 22. Masson (1992). | Zbl 0766.35001

[24] C. Hazard and M. Lenoir, On the solution of time-harmonic scattering problems for Maxwell's equations. SIAM J. Math. Anal. 27 (1996) 1597-1630. | Zbl 0860.35129

[25] C. Hazard and S. Lohrengel, A singular field method for Maxwell's equations: numerical aspects for 2D magnetostatics. SIAM J. Numer. Anal. 40 (2002) 1021-1040. | Zbl 1055.78011

[26] B. Heinrich, S. Nicaise and B. Weber, Elliptic interface problems in axisymmetric domains. I: Singular functions of non-tensorial type. Math. Nachr. 186 (1997) 147-165. | Zbl 0890.35035

[27] D. Leguillon and E. Sanchez-Palencia, Computation of singular solutions in elliptic problems and elasticity, RMA 5. Masson (1987). | Zbl 0647.73010

[28] S. Lohrengel and S. Nicaise, Singularities and density problems for composite materials in electromagnetism. Comm. Partial Diff. Eq. 27 (2002) 1575-1623. | Zbl 1042.78014

[29] J.M.-S. Lubuma and S. Nicaise, Dirichlet problems in polyhedral domains. I: Regularity of the solutions. Math. Nachr. 168 (1994) 243-261. | Zbl 0844.35014

[30] P. Monk, Finite element methods for Maxwell's equations. Oxford University Press, UK (2003). | Zbl 1024.78009

[31] M. Moussaoui, H( div , rot ,Ω) dans un polygone plan. C. R. Acad. Sci. Paris, Ser. I 322 (1996) 225-229. | Zbl 0852.46034

[32] S. Nazarov and B. Plamenevsky, Elliptic problems in domains with piecewise smooth boundaries, Exposition in Mathematics 13. De Gruyter, Berlin, Germany (1994). | Zbl 0806.35001

[33] S. Nicaise, Polygonal interface problems. Peter Lang, Berlin, Germany (1993). | Zbl 0794.35040

[34] S. Nicaise and A.-M. Sändig, General interface problems I, II. Math. Meth. Appl. Sci. 17 (1994) 395-450. | Zbl 0824.35014

[35] B. Smith, P. Bjorstad and W. Gropp, Domain decomposition. Parallel multilevel methods for elliptic partial differential equations. Cambridge University Press, New York, USA (1996). | Zbl 0857.65126